Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 155, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 8, 2003, 7:41 PM CDT for Bottineau County, North Dakota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2003, 7:41 PM CDT (00:41 UTC)
- Expired
- Aug 8, 2003, 8:45 PM CDT
- In force
- 64 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Bottineau County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 8, 4:40 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.7 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2271 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1925 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 6.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 090041 SVRBIS NDC009-090145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 739 PM CDT FRI AUG 8 2003 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN BOTTINEAU COUNTY IN NORTH CENTRAL NORTH DAKOTA * UNTIL 845 PM CDT * AT 739 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES NORTHWEST OF MAXBASS...OR ABOUT 39 MILES NORTH OF MINOT...MOVING EAST AT 5 MPH. ANOTHER SEVERE THUNDERSTORM WAS MOVING INTO NORTHWESTERN BOTTINEAU COUNTY...MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... ANTLER AT 820 PM CDT MAXBASS AT 840 PM CDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 4899 10147 4873 10149 4869 10108 4900 10111 $$ JV/CJS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:45 PM CDT, 4 hours 56 minutes earlier.
Area forecast discussion, Aug 8, 2:45 PM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 245 PM CDT FRI AUG 8 2003 THE MAIN CONCERN FOR THE SHORT TERM IS CHANCE OF THUNDERSTORMS AND POSSIBILITY OF THEM BECOMING SEVERE. SOLAR HEATING AND LOW LEVEL CONVERGENCE MAY OVERCOME A MID LEVEL CAP TO CAUSE A FEW THUNDERSTORMS BY LATE AFTERNOON. VERTICAL SHEAR AND SIGNIFICANT CAPES MAY BE ENOUGH FOR SEVERE THUNDERSTORMS THIS EVENING. ON SATURDAY...SOLAR HEATING WILL AGAIN DESTABILIZE THE LOWER ATMOSPHERE WHILE SPEED MAXES WILL PROVIDE DYNAMICS ALOFT. A FEW SEVERE THUNDERSTOREMS ARE POSSIBLE. MODELS FORECAST A WARM DRY UPPER RIDGE FOR THE REGION THE EARLY PART OF NEXT WEEK. THEN THE RIDGE AXIS MOVES EAST AND THE FORECAST AREA IS IN SOUTHWEST FLOW ALOFT. ENSUING SHORT WAVES WILL BRING A CHANCE OF THUNDERSTORMS BY THURSDAY. .BIS...NONE. LM
Hazardous weather outlook, Aug 8, 4:40 AM CDT, 15 hours 1 minute before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-090945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 440 AM CDT FRI AUG 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT OVER WESTERN AND CENTRAL NORTH DAKOTA. PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING THUNDERSTORM WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS SATURDAY. PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING THUNDERSTORM WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TURNER
In the hours before
Local storm report, Aug 8, 5:02 PM CDT, 2 hours 39 minutes before
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
502 PM CDT FRI AUG 08 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0455 PM 3 W NORTHGATE ND 1 INCH HAIL
08/08/03 BURKE REPORTED BY STORM
SPOTTER.
NNNNLocal storm report, Aug 8, 5:15 PM CDT, 2 hours 26 minutes before
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
515 PM CDT FRI AUG 08 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0512 PM BOWBELLS ND 1 INCH HAIL
08/08/03 BURKE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
NNNNLocal storm report, Aug 8, 5:34 PM CDT, 2 hours 7 minutes before
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
534 PM CDT FRI AUG 08 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 PM 3 W NORTHGATE ND 60 MPH TSTM GUST
08/08/03 BURKE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
NNNNLocal storm report, Aug 8, 7:38 PM CDT, 3 minutes before
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
738 PM CDT FRI AUG 08 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM 12 N BLAISDELL ND 1.75 INCH HAIL
08/08/03 MOUNTRAIL REPORTED BY STORM
SPOTTER.
0708 PM FLAXTON ND 1.75 INCH HAIL
08/08/03 BURKE REPORTED BY STORM
SPOTTER.
NNNNThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 7:09 PM CDT | Severe Thunderstorm Warning | BIS | Burke | 51 min |
| Aug 8, 7:19 PM CDT | Severe Thunderstorm Warning | BIS | Bowman, Slope | 76 min |
| Aug 8, 8:30 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 60 min |
| Aug 9, 1:00 AM CDT | Severe Thunderstorm Warning | BIS | Williams | 60 min |
| Aug 9, 1:07 AM CDT | Severe Thunderstorm Warning | BIS | Divide | 63 min |
| Aug 9, 3:26 AM CDT | Severe Thunderstorm Warning | BIS | Williams | 59 min |
| Aug 9, 4:16 AM CDT | Severe Thunderstorm Warning | BIS | Bottineau | 59 min |
| Aug 9, 5:04 AM CDT | Severe Thunderstorm Warning | BIS | Renville | 56 min |
| Aug 9, 5:16 AM CDT | Severe Thunderstorm Warning | BIS | Bottineau | 59 min |
| Aug 9, 5:43 AM CDT | Severe Thunderstorm Warning | BIS | Ward | 62 min |
| Aug 9, 6:26 AM CDT | Severe Thunderstorm Warning | BIS | McHenry | 64 min |
| Aug 9, 10:15 AM CDT | Severe Thunderstorm Warning | BIS | Emmons | 60 min |
| Aug 9, 11:17 AM CDT | Severe Thunderstorm Warning | BIS | Emmons, McIntosh | 58 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.